ÉLIAS S., ANTONATOS S., KASIAKOGIA K., GEORGIADIS S., DODOS I., GEORGIS D.
Purpose: This paper aims to study the withdrawal syndrome (WS) caused by the discontinuation of SSRI treatment. Its occurrence ranges from 1% to 30% according to bibliography.
Method: We studied 20 patients who abruptly stopped, or gradually decreased their SSRI dose and developed withdrawal syndrome. They were investigated as far as their diagnosis, length of treatment and dose of the SSRI as well as the presenting symptomatology that was not attributed to a different cause. The following were considered as withdrawal syndrome as a result of SSRIs’ discontinuation: 1) The presence of at least one new symptom that differs quantitatively and qualitatively from the original disease-disturbance, which i) appeared right after the abrupt discontinuation and less frequently after the reduction of the dose of the SSRI, ii) is generally moderate in intensity, transient but sometimes severe enough to cause the patient to miss work days, or be less productive, iii) is self-contained, iv) disappears fast if the same SSRI is administered.
Results: We studied 11 men and 9 women with a mean age of 45 y. 75% suffered from major depression, 25% suffered from different anxiety disorders (panic disorder, obsessive compulsive disorder). All had been using SSRIs for a period >5 months. 80% of patients used paroxetine, fluvoxamine and citalopram, SSRIs with short half-life. 20% used sertraline and fluoxetine, SSRIs with long half-life. There were no differences regarding the diagnosis, the length of treatment, and the dose of SSRIs (the mean dosage was paroxetine 36 mg, fluvoxamine 100 mg, citalopram 33 mg, sertaline 75 mg and fluoxetine 30 mg). 85% stopped their treatment abruptly. Symptoms usually appeared on the 2nd to 3rd day after the discontinuation of the SSRIs with a short half-life and a week or more with the SSRIs that had a longer half-life. In 2 patients withdrawal syndrome appeared after paroxetine dose was reduces from 20 mg to 10 mg, and in 1 patient after fluvoxamine dose was redused from 100 mg to 50 mg. In patients taking fluoxetine and sertraline withdrawal syndrome appeared after a week or more after discontinuation. Withdrawal syndrome appears both with somatic and psychological symptoms.
Somatic symptoms of withdrawal syndrome are:
The most common symptom was dizziness that got worse with movement. Paresthesias were the next most common symptom.
Psychological symptoms of withdrawal syndrome are:
Other symptoms: Depersonalization, lack of concentration, feeling low, confusion, memory disturbances. the most common symptoms were anxiety, agitation, and irritability. Crying spells were dramatic. these symptoms disappeared after the readministration of the same SSRI. Mean duration of withdrawal syndrome was 2 weeks, but in some instances it lasted up to 3 weeks. In order to avoid the possibility of developing withdrawalsyndrome, the SSRIs must be discontinued slowly. patients taking benzodiazepines as treatment for withdrawal syndrome did not show any improvement.
Conclusions: The discontinuation of SSRIs must be done gradually, same as with tricyclic antidepressants, in a period of a few weeks. The contribution of liaison psychiatry in the investigation of SSRI withdrawal syndrome is important. more study is warranted so that further questions regarding phenomenology, frequency of withdrawal syndrome, the differences between the different SSRIs, differences between different psychiatric conditions and the relation to the dosage of the SSRIs can be answered.
Key words: Selective serotonin re-uptake inhibitors, withdrawal syndrome.